Last week, my doctor upped my dosage of Levothyroxine to 100 mcg. The first day, I started feeling numbness/tingling in my tongue, as well as generalized numbing feeling (like I had been dipped in Novocaine). After about 4 days, I started having blurred vision and severe migraines. Day 5 I also had an extremely rapid heartbeat, hot flashes, dizziness, weakness/fatigue, and difficulty breathing. All of these symptoms usually hit around 3:00 pm and escalated until about 9:00 pm each day.
I spoke with my doctor on day 5, and he told me to stop the Levothyroxine the next day and come in to see him. When I went for the visit, it was at 10:00 am, and I was feeling better, so he just told me to cease my dose for a day or so and then go back to 75 mcg. However, that afternoon, the symptoms were back again and continued for the next 4 days. Additional symptoms were as follows: Day 7: burning pain in shoulders, arms, and upper/mid back; Day 8: extreme soreness of muscles and skin in same areas.
Were these actually symptoms of Thyroid Storm, and should I have actually gone to the ER instead of waiting for them to dissipate (which I am generally likely to do without any encouragement)? Or was it just Hashitoxicosis and just needed a little extra attention?
The hallmark symptoms of a thyroid storm is a fever which can go as high as 40.5 - 41.1 C (105 - 106 F). Symptoms of a thyroid storm are severe and complications include fever, dehydration, rapid heart rate, irregular heart beat, nausea, vomiting, diarrhea, weakness, confusion, disorientation, heart failure, death.
You may see a wide or high pulse pressure. Pulse pressure is normally around 40mmHg. Eg: 120/80 = 40, enlarged thyroid gland, exophthalmos (protruding eyes). A thyroid storm is a life threatening medical emergency and needs to be treated before before all confirmatory diagnostic tests are performed.
Hyperthyroidism caused by taking too much thyroid hormone medication for hypothyroidism is called thyrotoxicosis factitia (also called factitious hyperthyroidism, factitious thyrotoxicosis, thyrotoxicosis medicamentosa). When thyrotoxicosis factitia occurs because the prescribed dose of hormone medication is too high, this is called iatrogenic or "doctor induced" hyperthyroidism.
The symptoms of thyrotoxicosis factitia are the same as those of hyperthyroidism with these exceptions: no goiter, exophthalmos (protruding eyes), or pretibal myxedema.
Hashitoxicosis (Hashi is for Hashimoto's) goes by two definitions: Transient episodes of hyperthyroidism caused by inflammation associated with Hashimoto's thyroiditis; Graves' disease and Hashimoto's thyroiditis concurrently.
Adrenal insufficiency not corrected prior to thyroid hormone replacement can cause various symptoms depending on the degree of adrenal insufficiency.
Symptoms may include a sudden feeling of exhaustion, nausea, headache, dizziness, inability to concentrate, trembling, muscle weakness, loss of peripheral circulation leading to numbness, lack of muscle control, slurred speech, cognitive impairment. An acute adrenal crisis is a life threatening medical emergency and symptoms are likely to include abdominal pain, vomiting, and hypovolemic shock.
I never thought to check my temp. As I read, I see more symptoms that I had forgotten. I was having a sudden exhaustion, headache, dizziness, trembling, muscle weakness, increased heart rate (at one point it was up to 134 bpm), one of my eyes was enlarged (after several days of blurred vision).
With this description, it sounds like I went hyper and was on the verge of thyroid storm. However, it also sounds like adrenal insufficiency played a part. Next time (hoping there is no next time), I won't wait so long and will get medical help immediately.
No problem. :) Too much thyroid hormone is one of the causes of a thyroid storm so by the looks of it you went very quickly from thyrotoxicosis factitia to verging on a thyroid storm. As for adrenal issues, lab testing includes cortisol, ACTH and an ACTH stimulation test. There are also home tests you can try out.
This info is from Adrenal Fatigue Recovery...
"Adrenal Function Tests You Can Do at Home
ADRENAL FUNCTION TEST #1-Postural Hypotension:
Postural hypotension (also known as orthostatic hypotension) is a drop in blood pressure that occurs upon rising from a horizontal position. It is commonly expressed as a feeling of dizziness or lightheadedness, a "head rush", or "standing up too fast".
To do this test, you will need a blood pressure cuff. Lie down and rest for 5 minutes. Take a blood pressure reading while still horizontal. Then, stand up and take another reading.
Normally, your blood pressure should rise 10-20 points. If it drops, particularly by 10 points or more, hypoadrenia is indicated. Generally, the bigger the drop, the greater the adrenal insufficiency.
It should also be mentioned that low blood pressure in general is also an indicator of exhausted adrenals when present in conjunction with the other symptoms of adrenal gland fatigue.
ADRENAL FUNCTION TEST #2-Iris Contraction Test
For this test you will need a weak flashlight or penlight, and a mirror. In a dark bathroom or closet, wait a minute for your eyes to adjust to the dark. This will allow your pupils to dilate (open) fully. Then, shine the flashlight into your eyes, and watch the reaction of your pupils for at least 30 seconds.
The light should cause your iris to contract, making your pupils (the dark spot in the center of your eye) smaller. Normally, they should stay that way, but if you have adrenal gland fatigue, the iris will be weak and will not be able to hold the contraction, it will either waver between contracted and relaxed, or will contract initially, but then open up after 10-30 seconds.
As with the postural hypotension test, the degree to which you "fail" this test is an indicator of the degree of adrenal insufficiency you are experiencing.
ADRENAL FUNCTION TEST #3-Sergent's Adrenal White Line
With your fingernail or the dull end of a spoon, draw a line across your belly. In moderate to severe cases of adrenal fatigue, the line will stay white, and even get wider over the course of time, while a "normal" reaction would be for the line to almost immediately turn red.
This test has historically been used to indicate severe adrenal fatigue and Addison's Disease, milder cases of adrenal fatigue may not exhibit this sign."
I've been off my levo for over a week now and the symptoms have finally gone away. In fact, it seems I am in full swing back to hypo now, as my temp has dropped back down to below norm, my bp is going up again, and I am trembling like I used to (worst in the mornings). There have been a few other "old" symptoms that have also come back in the past couple days as well.
I am going back on my old dosage (75 mcg), as my doctor and I discussed, and will watch my symptoms very, very carefully.
You weren't on the verge of a storm. I'm hyper and have relapsed a couple of times and get that bad and worse every time. I think it just shocked you because youve gone from hypo to hyper very quickly and you werent used to the feeling. If youd had a storm you'd know about it for sure.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.